South Dakota, 2011

Hail in South Dakota, September 1, 2011

September 1, 2011 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced quarter to half dollar sized hail on the east side of Rapid City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter to half dollar sized hail on the east side of Rapid City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 1, 12:18 PM MST, 6 hours 51 minutes earlier.

Area forecast discussion, Sep 1, 12:18 PM MST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
118 PM MDT THU SEP 1 2011

.DISCUSSION...WATER VAPOR SHOWS SW FLOW ALOFT THROUGH THE NRN
PLAINS WITH UPPER TROF WORKING INTO THE NRN ROCKIES. SURFACE
ANALYSIS PLACES COLD FRONT OVER ERN SD WITH NWLY FLOW ACROSS OUR
CWFA.

TONIGHT...UPPER TROF WILL WORK THROUGH THE NRN PLAINS AND PROVIDE
PLENTY OF SYNOPTIC LIFT FOR SHOWERS AND ISOLATED
THUNDERSTORMS...ESPECIALLY FROM THE BLKHLS EWD. BEST SEVERE THREAT
WITH ANY THUNDERSTORMS IS EXPECTED TO REMAIN SOUTH/EAST OF OUR
CWFA.

FRIDAY...UPPER TROF SHIFTS EAST OF THE REGION WITH ANY LINGERING
PCPN ENDING IN THE MORNING. RETURN FLOW WILL GET GOING ACROSS OUR
WRN/CNTRL ZONES AS SURFACE HIGH MOVES INTO THE UPPER MIDWEST.

FRIDAY NIGHT...NEXT UPPER TROF AND ASSOCIATED CDFNT WILL CROSS THE
NRN PLAINS...WITH RIGHT REAR QUAD OF JET STREAK PROVIDING AMPLE SYNOPTIC
LIFT FOR SHOWERS/TSTMS ESPECIALLY FROM THE BLKHLS EWD.

SATURDAY...SURFACE HIGH WILL BUILD INTO THE NRN PLAINS BRINGING
DRY AND COOLER WEATHER...WITH TEMPS STRUGGLING TO GET OUT OF THE
60S FOR HIGHS. LOWS SATURDAY NIGHT COULD DIP INTO THE 30S IN NERN
WY AND THE BLKHLS.

EXTENDED...MODELS ARE IN VERY GOOD AGREEMENT WITH UPPER RIDGE
BUILDING ACROSS THE NORTHERN ROCKIES AND EVENTUALLY THE HIGH
PLAINS DURING THE PERIOD. WILL GO WITH A DRY FORECAST FROM SUNDAY
THROUGH WEDNESDAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE
AVERAGE THROUGH THE PERIOD.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA...MAINLY DURING THE EVENING HOURS. AREAS OF MVFR
CONDITIONS WILL DEVELOP TONIGHT...ESPECIALLY ACROSS SOUTHERN AND
CENTRAL SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM....TRIMARCHI
AVIATION...TRIMARCHI
Hazardous weather outlook, Sep 1, 2:30 AM MST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
330 AM MDT THU SEP 1 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
330 AM MDT (430 AM CDT) THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY INTO INTO TONIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THERE IS A POSSIBILITY
THAT A STORM OR TWO MAY BECOME SEVERE THIS EVENING OVER SOUTH CENTRAL
SOUTH DAKOTA PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY EVENING INTO EARLY
SATURDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Sep 1, 6:24 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT THU SEP 1 2011

SDZ026-028-031-072-073-020215-
CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
724 PM MDT THU SEP 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHERN
MEADE COUNTIES UNTIL 815 PM MDT...

AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF ROCKERVILLE...OR 6 MILES
SOUTH OF DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  RAPID VALLEY...
  RAPID CITY AIRPORT...
  CAPUTA...
  ELLSWORTH AFB...
  BOX ELDER...
  FARMINGDALE...
  NEW UNDERWOOD...
  HEREFORD...
  WICKSVILLE...
  WASTA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 56 AND
98...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS
Special weather statement, Sep 1, 6:45 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT THU SEP 1 2011

SDZ026-028-031-072-073-020215-
CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
745 PM MDT THU SEP 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 815 PM MDT...

AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILL CITY...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  PACTOLA RESERVOIR...
  ROCKERVILLE...
  JOHNSON SIDING...
  HISEGA...
  BLACK HAWK...
  RAPID VALLEY...
  RAPID CITY AIRPORT...
  ELLSWORTH AFB...
  BOX ELDER...
  CAPUTA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 52 AND
68...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS

The radar

The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
September 1, 7:09 PM MST to 7:11 PM MST
Where
Pennington County, 2.04 mi SSE of Rapid City to 2.87 mi SSE of Rapid City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.053, -103.203

Hail, Pennington

When
September 1, 7:10 PM MST to 7:15 PM MST
Where
Pennington County, 0.65 mi SE of Rapid City
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
44.073, -103.211

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343358, 343357.